Mississippi, 2012Tornado and Hail in Mississippi, January 22 to 23, 2012
January 22 to 23, 2012 · NWS MEG · 10 events in 7 counties and zones
A low pressure system developed over the Southern Plains and moved to the northeast. The strong low pressure system had moved to the Kansas and Missouri border by the time the event started.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $127,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the Southern Plains and moved to the northeast. The strong low pressure system had moved to the Kansas and Missouri border by the time the event started. A very strong low-level jet, along with a very strong jet stream, moved across the Mid-South during the evening hours. An upper level short wave moved across Arkansas during the early evening hours. This short wave was the focus of thunderstorm development which produced severe thunderstorms over parts of North Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 22, 8:41 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 22, 8:41 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CST SUN JAN 22 2012
.UPDATE...
MESOANALYSIS UPDATE CONCERNING ENHANCED SEVERE WEATHER THREAT
ACROSS EAST ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST
MISSISSIPPI.
&&
.DISCUSSION...
...LOCALIZED SIGNIFICANT TORNADO OUTBREAK UNFOLDING ACROSS EASTERN
ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI THIS EVENING...
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
LOCALIZED TORNADO OUTBREAK EXPECTED ACROSS EASTERN ARKANSAS...SOUTHWEST
TENNESSEE INCLUDING THE MEMPHIS METROPOLITAN AREA...AND NORTHWEST
MISSISSIPPI BETWEEN 8 PM CST AND 12 AM CST. SEVERAL DISCRETE
SUPERCELL THUNDERSTORMS WITH STRONG TO INTENSE ROTATIONS AND A
HISTORY OF DAMAGING TORNADOES WILL MOVE INTO THE AFOREMENTIONED
AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL MOVE INTO A
VERY FAVORABLE ENVIRONMENT CHARACTERIZED BY SURFACE BASED CAPES
APPROACHING 1300J/KG...-4C LI/S...AND LOW LEVEL (0-1KM) SRH IN
EXCESS OF 600M2/S2. THIS ENVIRONMENT WILL FAVOR THE POTENTIAL FOR
STRONG TORNADOES...POTENTIALLY LONG TRACKED...AS WELL AS VERY
LARGE HAIL BETWEEN GOLFBALL TO BASEBALL SIZE...AND DAMAGING WINDS
IN EXCESS OF 70 MPH. THERE HAS BEEN A HISTORY OF DAMAGE WITH THESE
SUPERCELLS AND THIS IS BECOMING A SERIOUS AND POTENTIALLY
LIFE THREATENING SITUATION. RESIDENCE ARE STRONGLY URGED TO
PREPARE NOW TO TAKE COVER IF A TORNADO WARNING/TORNADO EMERGENCY
IS ISSUED.
JLH
&&
.AVIATION...
02Z TAF UPDATE
SUPERCELL THUNDERSTORMS WILL APPROACH THE KMEM TAF SITE BETWEEN
03Z AND 05Z. THERE COULD BE THE POTENTIAL FOR TORNADOES...DAMAGING
WINDS...AND LARGE HAIL UP TO THE SIZE OF BASEBALLS. THERE HAS BEEN
CONFIRMED REPORTS OF SEVERE WEATHER INCLUDING ALL HAZARDS WITH THE
DISCRETE SUPERCELL THUNDERSTORMS WEST AND SOUTHWEST OF KMEM. THERE
WILL BE POTENTIAL FOR SEVERE WEATHER CONDITIONS AT KMEM IF A
SUPERCELL MOVES OVER THE TAF SITE. WILL ISSUE AN AIRPORT WEATHER
WARNING IF THE SEVERE THREAT APPEARS IMMINENT.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 47 58 40 60 / 100 0 0 0
MKL 47 56 34 58 / 100 10 0 0
JBR 40 56 34 57 / 100 0 0 0
TUP 50 61 40 61 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CARROLL-CHESTER-CROCKETT-
DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jan 22, 2:35 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CST SUN JAN 22 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-232245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
235 PM CST SUN JAN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR ALL OF THE MIDSOUTH.
A POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT WILL UNFOLD LATE
THIS AFTERNOON OVER EASTERN ARKANSAS. THE SEVERE THUNDERSTORM
THREAT WILL SPREAD NORTHEAST THIS EVENING INTO THE REMAINDER OF
THE MIDSOUTH...REACHING THE TENNESSEE RIVER VALLEY DURING THE
OVERNIGHT HOURS.
DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS.
THE GREATEST TORNADO RISK AREA INCLUDES THE AREA ALONG AND SOUTH
OF INTERSTATE FORTY.
A WIND ADVISORY IS IN EFFECT THIS EVENING AND FOR MOST OF THE
OVERNIGHT HOURS FOR SOUTH TO SOUTHWEST WINDS GUSTING TO 40MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NECESSARY FROM LATE THIS AFTERNOON AND
EVENING OVER OVER THE MISSISSIPPI RIVER DELTA...TO THE EARLY
MORNING HOURS NEAR THE TN RIVER VALLEY.
JAB
In the hours before
Local storm report, Jan 22, 8:43 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
843 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL BLACK ROCK 36.11N 91.11W
01/22/2012 E1.00 INCH LAWRENCE AR LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY LAWRENCE COUNTY SHERIFFS
OFFICE IN BLACK ROCK.
0738 PM HAIL CASH 35.80N 90.93W
01/22/2012 E1.00 INCH CRAIGHEAD AR EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED BY CRAIGHEAD COUNTY EMERGENCY
MANAGEMENT NEAR THE INTERSECTION OF ROUTES 226 AND 67
NEAR CASH.
0738 PM HAIL SEDGWICK 35.98N 90.86W
01/22/2012 E0.75 INCH LAWRENCE AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL REPORTED BY SPOTTER.
0829 PM TSTM WND DMG JONESBORO 35.82N 90.69W
01/22/2012 CRAIGHEAD AR EMERGENCY MNGR
TREE DOWN BLOCKING HIGHWAY 226 SPUR IN SOUTHWEST
JONESBORO
0829 PM HAIL MARMADUKE 36.19N 90.39W
01/22/2012 E0.75 INCH GREENE AR TRAINED SPOTTER
&&
JLHLocal storm report, Jan 22, 8:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
854 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 3 W COLT 35.13N 90.87W
01/22/2012 E1.00 INCH ST. FRANCIS AR EMERGENCY MNGR
ST. FRANCIS COUNTY OFFICE OF EMERGENCY MANAGEMENT REPORTS
QUARTER SIZE HAIL WEST OF COLT NEAR AR 306 AND AR 193.
&&
JLHLocal storm report, Jan 22, 8:57 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
857 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 N COLT 35.16N 90.81W
01/22/2012 E1.25 INCH CROSS AR LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS HALF DOLLAR SIZE HAIL 2 MILES
NORTH OF COLT ALONG THE CROSS AND ST. FRANCIS COUNTY
LINE.
&&
JLHLocal storm report, Jan 22, 9:24 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND GST CAMPBELL 36.49N 90.07W
01/22/2012 E0 MPH DUNKLIN MO PUBLIC
60 MPH WINDS AND PEA SIZE HAIL REPORTED IN CAMPBELL.
&&
JLHLocal storm report, Jan 22, 9:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
935 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL TYRONZA 35.49N 90.36W
01/22/2012 E1.00 INCH POINSETT AR EMERGENCY MNGR
POINSETT COUNTY OEM REPORTS QUARTER SIZE HAIL AND 50 MPH
WINDS JUST SOUTH OF TYRONZA AT HWY 118 ALONG THE
CRITTENDEN/POINSETT COUNTY LINE.
&&
JLHLocal storm report, Jan 22, 9:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
952 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL BLACK ROCK 36.11N 91.11W
01/22/2012 E1.00 INCH LAWRENCE AR LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY LAWRENCE COUNTY SHERIFFS
OFFICE IN BLACK ROCK.
0738 PM HAIL SEDGWICK 35.98N 90.86W
01/22/2012 E0.75 INCH LAWRENCE AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL REPORTED BY SPOTTER.
0738 PM HAIL CASH 35.80N 90.93W
01/22/2012 E1.00 INCH CRAIGHEAD AR EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED BY CRAIGHEAD COUNTY EMERGENCY
MANAGEMENT NEAR THE INTERSECTION OF ROUTES 226 AND 67
NEAR CASH.
0829 PM TSTM WND DMG JONESBORO 35.82N 90.69W
01/22/2012 CRAIGHEAD AR EMERGENCY MNGR
TREE DOWN BLOCKING HIGHWAY 226 SPUR IN SOUTHWEST
JONESBORO
0829 PM HAIL MARMADUKE 36.19N 90.39W
01/22/2012 E0.75 INCH GREENE AR TRAINED SPOTTER
0852 PM HAIL 3 W COLT 35.13N 90.87W
01/22/2012 E1.00 INCH ST. FRANCIS AR EMERGENCY MNGR
ST. FRANCIS COUNTY OFFICE OF EMERGENCY MANAGEMENT REPORTS
QUARTER SIZE HAIL WEST OF COLT NEAR AR 306 AND AR 193.
0855 PM HAIL 2 N COLT 35.16N 90.81W
01/22/2012 E1.25 INCH CROSS AR LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS HALF DOLLAR SIZE HAIL 2 MILES
NORTH OF COLT ALONG THE CROSS AND ST. FRANCIS COUNTY
LINE.
0916 PM TSTM WND GST CAMPBELL 36.49N 90.07W
01/22/2012 E0.00 MPH DUNKLIN MO PUBLIC
60 MPH WINDS AND PEA SIZE HAIL REPORTED IN CAMPBELL.
0933 PM HAIL TYRONZA 35.49N 90.36W
01/22/2012 E1.00 INCH POINSETT AR EMERGENCY MNGR
POINSETT COUNTY OEM REPORTS QUARTER SIZE HAIL AND 50 MPH
WINDS JUST SOUTH OF TYRONZA AT HWY 118 ALONG THE
CRITTENDEN/POINSETT COUNTY LINE.
0945 PM TSTM WND DMG WEST HELENA 34.55N 90.65W
01/22/2012 PHILLIPS AR LAW ENFORCEMENT
TRACTOR TRAILER OVERTURNED ON US-49 NEAR WEST HELENA.
&&
CJCEvent by event
7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Coahoma
- When
- January 22, 9:55 PM CST to 10:00 PM CST
- Where
- Coahoma County, 2 mi S of Clarksdale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.171, -90.580
A trailer home was moved off its slab foundation on Bellvue Road near Clarksdale. A tractor trailer was overturned in the same area.
Thunderstorm Wind, Coahoma
- When
- January 22, 10:00 PM CST to 10:05 PM CST
- Where
- Coahoma County, 4 mi SSW of Clarksdale
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.147, -90.607
Three empty grain bins were damaged along New Africa Road. The walkway on top of the grain bins was blown down. One grain bin was moved back a foot or two off of its foundation. Each grain bin had dents near the top on the southwest side where the strongest winds hit. Power lines were also blown down in the same area.
Thunderstorm Wind, Tunica
- When
- January 22, 10:05 PM CST to 10:10 PM CST
- Where
- Tunica County, Robinsonsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.820, -90.320
Several power lines were blown down near Robinsonville.
Thunderstorm Wind, De Soto
- When
- January 22, 10:18 PM CST to 10:23 PM CST
- Where
- De Soto County, 1 mi S of South Haven
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 34.956, -90.030
The sign for the Church Road exit on Interstate 55 going north was blown down. Some other debris was found on Interstate 55 near mile marker 275.
Hail, De Soto
- When
- January 22, 10:23 PM CST to 10:28 PM CST
- Where
- De Soto County, 7 mi S of Hernando
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.719, -90.000
Quarter size hail fell south of Hernando.
Hail, De Soto
- When
- January 22, 10:30 PM CST to 10:35 PM CST
- Where
- De Soto County, South Haven
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.970, -90.030
Hail up to golf ball size fell on Church Road between Getwell Road and Pleasant Hill Road.
Thunderstorm Wind, Marshall
- When
- January 22, 10:41 PM CST to 10:45 PM CST
- Where
- Marshall County, 6 mi S of Byhalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.793, -89.680
Several trees were knocked down.
Tornado, Quitman
- When
- January 22, 11:00 PM CST to 11:05 PM CST
- Where
- Quitman County, 1.85 mi SW of Burgess to 1.63 mi SW of Burgess
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.262, -90.304
The tornado touched down just west of Marks and moved northeast. About 7 homes were damaged. The damage included blown off shingles, minor roofing material, a garage door blown out and numerous windows broken.
Thunderstorm Wind, Alcorn
- When
- January 22, 11:20 PM CST to 11:25 PM CST
- Where
- Alcorn County, 1.49 mi S of Gift to 1.32 mi SSE of Gift
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.929, -88.633
Straight line winds damaged a carport west of Corinth near the intersection of Highway 72 and County Road 604.
Thunderstorm Wind, Lee
- When
- January 23, 1:22 AM CST to 1:30 AM CST
- Where
- Lee County, Baldwyn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.500, -88.630
Several trees and power lines were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360672, 360673, 360674, 360690, 360695, 360704, 360643, 361313, 363113, 361154.